Alabama, 2003

Flood in Alabama, May 20 to 26, 2003

May 20 to 26, 2003 · NWS BMX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 1:39 PM CST, 4 hours 21 minutes earlier.

Area forecast discussion, May 20, 1:39 PM CST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
239 PM CDT TUE MAY 20 2003

VERY CONVOLUTED WEATHER PATTERN ACROSS SOUTHERN UNITED STATES WITH
SURFACE WEDGE OVER ALABAMA...INVERTED TROF OVER MISSISSIPPI AND
COLD FRONT FROM EAST TEXAS TO WESTERN KENTUCKY.  ALL OF THESE
FEATURES MAKE FOR TOUGH FORECAST FIRST 24 HOURS.  I HAVE NOT BEEN
ABLE TO FIND A SMOKING GUN WHICH WOULD LEAD ME TO ISSUE A FLASH
FLOOD WATCH FOR TONIGHT.  VERY WEAK FORCING EXPECTED ACROSS MOST OF
FORECAST AREA THROUGH TONIGHT DUE MAINLY IN PART TO LOW LEVEL
WEDGE.   CONVECTION THROUGH THIS EVENING SHOULD PRIMARILY BE
CONFINED TO EAST MISSISSIPPI AND SOUTHWEST ALABAMA...IN AREA OF
GREATEST INSTABILITY EAST OF INVERTED TROF.  TROF AXIS WILL SLIDE
SLOWLY EASTWARD TONIGHT AND BE NEAR THE AL/MS LINE BY 12Z WEDNESDAY.
SURFACE LOW EXPECTED TO DEVELOP OVER SOUTHWEST ALABAMA WEDNESDAY
MORNING AND MOVE NORTHEAST ACROSS CENTRAL ALABAMA.  I BELIEVE IT IS
DURING THIS TIME FRAME THAT WE ARE UNDER THE THREAT OF HEAVY
RAINFALL.

I WILL HOLD OFF ISSUING A FLASH FLOOD WATCH AT THIS TIME...BUT
POSSIBILITY EXISTS FOR HEAVY RAINFALL TOWARDS MORNING.  I PREFER
MM5/NGM QPF ON WEDNESDAY WHICH KEEPS HEAVIEST RAINFALL ALONG FRONTAL
BOUNDARY. IT LOOKS LIKE HEAVY RAINFALL WILL SPILL OVER INTO WEDNESDAY
NIGHT FOR SOUTH CENTRAL COUNTIES.   RAIN SHOULD BEGIN TO EXIT ALABAMA
THURSDAY MORNING AS UPPER TROF AXIS MOVES INTO GEORGIA...AND WILL
KEEP SMALL POPS FOR SOUTHEAST ZONES ON THURSDAY.

A DRY FORECAST FOR MEMORIAL DAY WEEKEND.  NEXT SYSTEM DUE IN ON
TUESDAY...AND WILL INCLUDE CHANCE OF SHOWERS.

BHM  63 70 61 78/  60 80 50 10
MGM  65 75 65 80/  60 80 80 20

.BHM...NONE.
Hazardous weather outlook, May 20, 12:24 PM CST, 5 hours 36 minutes before
ALZ011>015-017>050-202100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
124 PM CDT TUE MAY 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS THE AREA RIGHT ON INTO THE OVERNIGHT HOURS.  ALTHOUGH
CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS...THERE WILL BE
A THREAT OF LOCALLY HEAVY RAINFALL THAT MAY CAUSE FLOODING.

RIVER FLOODING ALSO CONTINUES ACROSS THE AREA. SEE SPECIFIC RIVER
FLOOD WARNINGS AND STATEMENTS FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL CONTINUE INTO
EARLY WEDNESDAY....AND SHOULD FINALLY DIMINISH WEDNESDAY AFTERNOON OR
WEDNESDAY EVENING.

DEPENDING ON THE AMOUNT OF RAIN THAT FALLS TONIGHT AND WEDNESDAY...
RIVER FLOODING MAY BECOME AGGRAVATED ONCE AGAIN THROUGH THE MIDDLE
AND END OF THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SEVERE STORM SPOTTERS SHOULD NOT BE NECESSARY THROUGH
TONIGHT.  ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED
TONIGHT AND WEDNESDAY...DUE TO POTENTIAL FLOODING CONCERNS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Marengo

When
May 20, 6:00 PM CST to May 26, 1:30 AM CST
Where
Marengo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

The Tombigbee River at Demopolis Lock and Dam was above flood stage of 68 feet during this time period. The maximum crest reported was 73.73 feet at 5 am on May 23.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360702.